Medline ® Abstract for Reference 13
of 'Oral toxicity associated with chemotherapy'
The risk of skin rash and stomatitis with the mammalian target of rapamycin inhibitor temsirolimus: a systematic review of the literature and meta-analysis.
Gomez-Fernandez C, Garden BC, Wu S, Feldman DR, Lacouture ME
Eur J Cancer. 2012 Feb;48(3):340-6. Epub 2011 Dec 27.
OBJECTIVE: We conducted a systematic review of the literature and performed a meta-analysis to determine the risk of developing skin rash and stomatitis among patients receiving temsirolimus.
METHODS: Databases from PubMed and Web of Science from January, 1998 until June, 2011 and abstracts presented at the American Society of Clinical Oncology annual meetings from 2004 through 2011 were searched to identify relevant studies. The incidence and relative risk (RR) of skin rash and stomatitis were calculated using random-effects or fixed-effects model depending on the heterogeneity of included studies.
RESULTS: A total of 779 patients from 10 clinical trials were included in this analysis. The overall incidence of all-grade rash was 45.8% (95% confidence interval (CI): 35.6-56.3%), with a RR of 7.6 (95%CI: 4.4-13.3; p<0.001). The overall incidence of high-grade rash was 3.3% (95%CI: 1.9-5.6%), with a RR of 13.70 (95%CI: 0.82-227.50, p=0.07). The overall incidence of all-grade stomatitis was 44.3% (CI: 32.1-57.1%), with a RR of 11.10, 95%CI: 5.60-22.00; p<0.001).The overall incidence of high-grade stomatitis was 3.2% (95%CI: 1.9-5.4%), with a RR of 13.2 (95%CI: 0.80-218.50, p=0.07).
CONCLUSION: There is a significant risk of developing skin rash and stomatitis in cancer patients receiving temsirolimus. The risk is independent of underlying tumour. Adequate monitoring and early intervention are recommended to prevent debilitating toxicity and suboptimal dosing.
Dermatology Department, University Hospital La Paz, Madrid, Spain.